CSN Login
Members Online: 9

oxaliplatin desensitization

serenity101's picture
serenity101
Posts: 79
Joined: May 2013

Has anybody had this done? I had a "pretty severe" allergic reaction to oxi on my 7th chemo, and removed it from the mix, so I'm on fluorouracil, leucovorin, and avastin. I had significant shrinkage of my liver metastases while on the oxi and have been basically stable since it was stopped. When we reach the point of switching chemos, one of my oncs seems to prefer the idea of trying the oxi again using a desensitization protocol, and only move on to other drugs when oxi quits working. Until the allergic reaction, the oxi side effects had been pretty tolerable, and he would like to keep me feeling good as long as possible before starting new drugs that may have more unpleasant side effects. The other onc would rather go to irinotecan and erbitux as the next step, and only go back to the oxi later if I run out of what he considers less risky options than using a drug I am allergic to. He is the onc who was there when I had the reaction (itchy including tongue, red, puffy, vomitting, dizzy, blood pressure dropped to sixty-something over thirty-something I think). The decision is up to me, so I'm wondering about other people's experiences with either of those options.

db8ne1's picture
db8ne1
Posts: 84
Joined: Feb 2013

Sorry.  I've had 6 rounds of FOLFOX so far.  The 1st 3 rounds were pretty horrific as far as side effects (although the actual infusions went OK).  After the 3rd infusion I went home and that night my legs went out on me.  I also had back hand cramping and lips cramping shut, among other things. They decreased my oxi by 25% on the 4th and subsequent rounds and while the side effects are still crummy, they have been more manageable. 

Unfortunately (or fortunately for me), I haven't had any issues with the actual infusion, so I can't personally provide advice.  That said, I've seen a number of posts on various cancer boards from folks who have had bad infusion reactions.  Many have had success with longer infusion times - like 6 hours instead of 2. As I'm sure you have heard and seen numerous times: everone is different.

I hope that helps.

Best wishes!

Jenni

serenity101's picture
serenity101
Posts: 79
Joined: May 2013

Yes, my understanding is if we try it it will be a long infusion time, and they will pump me full of steroids and benadryl before we start.

susiemw
Posts: 7
Joined: Aug 2013

I'll be interested in following this post.

My mom had increasingly severe reactions to her oxilaplatin infusions... difficulty breathing, coughing, until after the last one (the fourth) she

couldn't breathe.  They talked about desensitization in the ICU but in her case they deemed it too dangerous to try.

 

Susan

serenity101's picture
serenity101
Posts: 79
Joined: May 2013

I never felt like I couldn't breathe. Did she have other symptoms too, or did it go straight to breathing problems?

susiemw
Posts: 7
Joined: Aug 2013

a few hours after the first treatment she  suddenly started coughing and hacking like there was something stuck in her throat.

It  lasted a short time and resolved on it's own.   next tx it was worse and we went to the ER by the time

we were there she was fine.  Next treatment it was worse, went to ER, by the time we got there she was fine.

Told the oncologist who chose not to pay attention (may he rot in hell)

he gave her another treatment, and let her leave without anyone being with her.

She made it to the outside doors of the clinic when she suddenly couldn't breathe.

Thank goodness there was a patient coming in who helped her into the clinic and called for help.

Had epinephrine after which she was fine.  If she would have made it to her car she probably would have died.

It was a really scary scenario.  other than the breathing/coughing symptoms she didn't have any other symptoms

 

Susan

 

serenity101's picture
serenity101
Posts: 79
Joined: May 2013

That sounds very scary. Mine happened shortly after they started my bag of oxaliplatin in the chemo room. My tongue felt somewhat itchy, but I didn't say anything (dumb me) until the itchy feeling had spread to other parts of my body. The nurses responded promptly by shutting off the oxi and giving me anti-allergy meds when I said something, by which point I'm told I was red and puffy. I think my tonsils may have been puffy too because it felt like there might be something hard stuck inside them (but not in my airway). The nurse brought over a vomit bag and asked if I felt sick when she started the benadryl etc. and I told her no. She said she'd leave it there just in case, and moments later I suddenly needed it, so I'm glad she did. My blood pressure also dropped and I felt like I might pass out, but then the treatment apparently kicked in and I started feeling better. I'm so glad my chemo nurse was on the ball. I'm sorry to hear your oncologist wasn't. Breathing problems are nothing to brush aside. I would think at the least he would have had her stay at the clinic a couple of hours to see what was happening or make sure it didn't happen again. I'm glad she was OK.

serenity101's picture
serenity101
Posts: 79
Joined: May 2013

I did desensitization today, and it went well. It was a long day though. Had to be at the lab by 6:30 AM, and got there early and checked in. Didn't get out of the building until after 7 PM due to some unexpected delays, mostly resulting from the lab's port access nurse not showing up. Ended up having them take blood out of my arm instead. The desensitization was done in the oncology ward of the hospital where they put me in a bed instead of my usual recliner. For my take-home pump, I had to go to the chemo room.

The desensitization started with premedication with benadryl, anti-nausea meds, steroids, and some kind of stomach meds (maybe pepcid). Then sugar solution and progressively larger bags of oxaliplatin, with a couple of booster doses of benadryl and steroids. Then the port was flushed and I was given leucovorin followed by avastin, then sent off to the chemo room for the take-home pump of fluorouracil.

The benadryl made me very sleepy, but I tried (semi-successfully) to stay awake so I could notice any signs of a reaction. Thankfully, there were none.

We drove through Wendy's on the way home. The frosty I ordered reminded me that oxi causes cold sensitivity. Pretty minor at this point, but I think my taste buds are a little off too so after a couple of bites I gave up and ate the room temperature braeburn apple in my bag instead. It tasted good, didn't cause tingling, and I can only hope that this time the oxi will make all junky foods taste bad and healthy foods taste good.

Serenity

 

susiemw
Posts: 7
Joined: Aug 2013

I'll be interested in following this post.

My mom had increasingly severe reactions to her oxilaplatin infusions... difficulty breathing, coughing, until after the last one (the fourth) she

couldn't breathe.  They talked about desensitization in the ICU but in her case they deemed it too dangerous to try.

 

Susan

thxmiker's picture
thxmiker
Posts: 1201
Joined: Oct 2010

I had a similar issue with Oxi.  I took 3 weeks off of Chemo to get my health back. Then they lowered the dose of the chemo cocktail.  I was still very sick, buit it was tollerable. I only made 10 rounds of the Folfox w/Avastin cocktail.  At round 10, I also took three weeks off before I would go back to the Oncologist.  I was just to sick.   The Onc asked if I thought I could continue.  I told him only if it was absolutely necessary.  He then told me I was done with chemo.

 

We need to self advocate!  If you are to sick, then take a break or stop treatment.

 

Best Always,  mike

serenity101's picture
serenity101
Posts: 79
Joined: May 2013

It sounds like you had a rougher time with oxi than I did. The only time I delayed chemo was when my oncologist made me because blood work was off, and then when he had me stop after the allergic reaction.

Glammom's picture
Glammom
Posts: 21
Joined: Feb 2013

I had a severe reaction during my 7th treatment.  As soon as they began the oxali my throat closed i couldnt breathe.  They removed me from the IV gave me benedryl and it didnt work.  I was given an epi pen shot and still no relief.  Dr called the ambulance and I was sent to the hospital where I was watched for 5 hours.  slowly the benedryl and epi pen began to work.  I was sent home when my vitals and breathing was controlled.  I was given the option of ending the oxaliplatinor the desensitization.  The dr really wanted me to finish the treatment with the oxi so I did the desensitization.  Other than the fact that I had to sit for 7 hours on a slow drip everything went fine.  No other reactions.  I completed all 12 treatments.  Good luck!!

serenity101's picture
serenity101
Posts: 79
Joined: May 2013

Thanks for sharing your experience, and for the good wishes. I'm pretty sure I'm going to go ahead and try the desensitization as my next move. My CEA is up, and I have a CT Wednesday, so I imagine we'll be making the final decision then.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network